Asthma medication CAUSING coughing?

Having a bit of an ongoing debate with my husband (who is training to be a nurse and is fairly well read on medical matters).

First a brief outline of my astma:

[*]I don't usually need to take medication

I start using Symbicort if I develop symptoms indicating cold / flu / chest infection

I only suffer asthma symptoms if I develop a chest infection

My main symptom is frequent coughing, mostly during the night, sometimes during the day

My husband's view is that my asthma medication is causing my cough - this comes from the quoted side effecs around medication causing sore throat and hoarseness of voice. He thinks the medication is drying and irritating my airways causing the cough. Naturally, it is difficult to prove from an empirical point of view because my symptom is coughing - but I think my reliever certainly helps reduce the cough... although I am struggling a bit lately with a bad chest infection, so it's not helping much.

Just to be clear, I don't want this to be a debate about our relationship etc and I'm not looking for sympathy. I'm looking for evidence either way from fellow asthma sufferers - based on experience or things you've learned from good medical sources. I'm prepared to keep an open mind either way!

I hope you can help me.

6 Replies

  • Hi Pooka,

    This will all be very anecdotal and personal, but I also have a cough as one of my asthma symptoms, and have experienced a cough with using preventers (Symbicort, and previously Intal which is very powdery and can be irritating, causing coughing fits).

    I found that:

    a) the cough with using preventers tends to tail off - Intal was much more irritating at the start, then I got used to it and it didn't have the reaction it did to start with.

    b) The preventer cough feels much 'higher' - it feels like it's really a throat cough and more tickly, which makes sense to me. The asthma cough feels different- it's lower down, more convulsive, definitely irritates my chest and sometimes causes a kind of growling noise. This is also the one I get when I come into contact with some triggers - do you have any triggers like cold air, strong smells etc? Because without being an expert, I'd have said any cough that comes on the moment you step outside etc is probably the asthma not the medication; I think this is how it works for me because when I'm better, I'm more able to withstand triggers like this without going into coughing fits and getting a tight chest.

    If I'm worse, or I've had a long exposure to another trigger recently, I'll find my airways are much more twitchy when they encounter another trigger and I'll cough more easily. I'm certainly coughing less now my Symbicort is starting to work.

    Do you find the Symbicort taken just occasionally works for you? I'm not a medic so don't want to question what your GP said to do but it seems a bit surprising as I know steroid inhalers can take a while to work - over 3 weeks with me and the Symbicort - and I would have thought that wasn't quick enough for use when you develop an infection as it wouldn't get a chance to build up. Maybe worth going back to the surgery and asking about using it on a daily basis to give it more of a chance and perhaps stop chest infections etc from getting as bad? I'm kind of assuming you'd have gone to the surgery with the chest infection, did they say anything then?

    Hope this helps...

  • Hi Philomela

    thanks for your detailed reply - that's very interesting. It does feel like a ""higher tickly cough"" now that the worst of the chest infection is clearing up. I don't actually seem to have triggers - the only time I have asthma symptoms at all is with a serious cold / chest infection. If I hadn't got a formal diagnosis and evidence from a PF meter changing when I use a reliever, I think I'd sometimes doubt I had asthma at all.

    I did ask the GP how quickly it worked and he said Symbicort could be quick - it can be used as a reliever, but perhaps that's the beta 2 agonist bit rather than the steroid (did I get that right?) The reason I got moved onto Symbicort is that about 3 years ago I was hospitalised twice with near-fatal asthma attacks and they think I had pneumonia. The consultant I saw thought that the becotide(brown inhaler) wasn't really helping enough so moved me onto Symbicort.

    I don't like to take it all the time because I don't seem to need it about 95% of the time and I tend to develop bad night-time leg cramps and oral thrush (no matter how careful I am)- lovely!

    I think it is probably worth going back to the GP and having a chat about the best way of managing my particular type of asthma. Thank you again for your thoughts, it really helps to share experiences.

  • You're welcome! I'd definitely go back to the GP to discuss this, and also maybe try ringing the nurses on here before you go, as they are expert and very helpful with suggestions; they might give you a better idea of what to raise with your GP and what all the options are so you can ask in the appointment - I always feel like there's not enough time in appts and I forget to ask stuff, but you can take your time with the nurses on here.

    I'm a bit confused with the Symbicort actually - I think it is the LABA element that acts quickly, but it didn't for me although the asthma nurse said it should - it's only very recently that I've started to notice any difference from it at all. My consultant said give it a good few months to really take effect but I would also have thought the LABA should be doing something more. However, I do get the impression that reliever often needs a steroid back-up to work; my blue reliever didn't really work when I was on nothing else. (I should say though I'm a bit weird and they keep changing their minds about whether I have asthma or not. I'm pretty sure I do though now the Symbicort is working).

    Good luck with finding something that works! I think there are several combinations you can play around with, as I know from on here the same thing can be great for one person and rubbish for another.

  • I think the quick acting side of the reliever can vary person to person and depending on how uncontrolled the asthma is. I used the SMART system for 3 years only using the Symbicort for preventer and reliever. It was only as my asthma became out of control I have had to add the ventolin (and other meds.) I still feel the reliever side working within 5 mins of using the Symbicort as my maintenance inhaler, it's just not powerful enough at the moment to do the job.

    Just as an aside, when I rang NHS direct a couple of years ago as I had used all of my puffs for the symbicort that I could in a set period of time, they said the reliever in symbicort takes a full 10 minutes to work, which I find interesting.

  • Coughing can be a common side effect of asthma meds, and a lot of people react to the dry powder inhalers, for me its the traditional ones since going cfc free I have found I react to the propellent therefore stick to dry powder ones as they suit me, but react badly to ventolin and atovemt but can use both in neb form so it's not the drug and also react to other standard inhalers so if it does not agree with you speak to your dr as there are always alternatives, I'm now having speriva instead of the atrovent as it's mainly the same thing just in capsule powder form, to cut down on the qty of nebs


  • For me it's the dry powder inhalers which cause coughing.....was on Spiriva for a while but changed to an atrovent inhaler (amongst others) and not now having coughing caused by the meds...just the asthma ;)

You may also like...